Is NDT like Levo ?

..In that it may take a while to work to its fullest ? I have already started to ween myself off Prozac b/c my mood is so improved and I do feel significantly better. But I'm at 2 1/4 grains a day now, spread in diminishing doses thru the day having started seven weeks ago and I'm just not anywhere near my pre hypo health. How long before those taking NDT felt it had done all the good it was going to do and where next ? Can I start exercising and trying to lose the weight I gained over 18mo on Levo?

I would prefer it if those wanting to shout that I am taking too much T3 ( in the NDT) keep their counsel, as I find their unsubstantiated views unhelpful and prefer to be guided by evidence and experience. Thank you.

Raps: waving not drowning x

6 Replies

oldestnewest
  • 2 and a quarter grains ain't a huge dose, so you should be safe from the naysayers. :) You may even find you need a little more. There's no golden rule to how much you require. Blood tests can give you a steer but even those aren't perfect. My OH's sweet spot seems to be 4 grains.

    Yes, it takes a while. You're getting the benefit of the T3 in the NDT straightaway-ish, and the T4 hit will build up over time. In all honesty, I'd put all thoughts of exercising to lose weight out of your head for now. Exercise really won't help - it'll just make you run out of steam faster and probably lead to you feeling worse not better until you've found your optimal dose.

    It's great that you're feeling well enough to come off the Prozac. That lovely medicine will also have been suppressing your thyroid function, so it may be that you do start feeling lots better soon.

  • I would take your dose all at once and see if that works better for you than splitting doses. I take T3 only and I have taken NDT so I know how effective they can be for some to bring back good health. The dose of medication we take is immaterial, the result of any thyroid medication is that we should feel well with normal health. If we take too much we have symptoms of overstimulation which are quite obvious and then we reduce the dose.

    Unless you get to an optimum level of medication in which you feel normal health which means your metabolism has also recovered you can then begin to diet. If you do it before it will be a waste of time and effort.

    With NDT you are getting all of the hormones your own healthy thyroid gland would have produced as it comes from an animal.

    Levothyroxine is a synthetic hormone containing only T4 which should convert to sufficient T3 but doesn't always and some people feel absolutely dreadful with far more symptoms than before diagnosis..

  • Thank you all soo much. Shaws I have replied to you as I did start off taking my starter dose all at once, but got such a dip in the afternoons which I just can't cope with - pressing on and working intermittently, full time ( am self employed ). I was among those who felt worse on Levo than before I was medicated and gained a further 30lbs, over the time I took it - it was poison to me. My GP is just a broken record telling me ' You are in range...' sure I am - right at the very top of what's considered normal and feeling anything but.

    I'm pressing on and will leave things as they are for a month and then raise if I'm not feeling more myself.

  • What suits some doesn't suit others and it is trial and error. I too, was had more clinical symptoms when put on levo than I had before diagnosis with a TSH of 100. I thought I would never get better, it was a long haul. I am fine now though.

  • My husband switched to NDT and while bit by bit his symptoms eased it was a year before he got full benefit

    my daughter was feeling much better in 3 months

    obviously any toxin like Prozac in the body may hinder returning to health

    best bet is a very healthy whole food /fresh diet and plenty of rest and sleep and good multivitamins is a prerequisite in my book

  • Hi rfu123

    Thanks for responding. It's useful to know that yet again we're all different and I have a way to go. Yes, cutting back on the Prozac is a biggie for me and I'm thrilled.

You may also like...